It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Hepatitis Message Board


Hepatitis Board Index
Board Index > Hepatitis | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hi Carol,

Well, a little bit so, a lot not.

If you have hep c AND you have elevated iron levels, this combination is especially likely to lead to liver damage, yes. For this reason, everybody who tests pos. for hep c usually gets iron levels checked, too. What were your partner's numbers for ferritin or other iron load indicators?

The not parts: First, most of us with hep c in fact do NOT have elevated iron levels. Our hep progresses to liver disease (later stages of cirrhosis) or it does not (most cases), but it does this without iron being involved. For most of us.

Second, iron levels are very easy to check, and your partner's doc can do so in a sec.

Third, if he does indeed have elevated iron, the usual treatment is simply to draw blood--as if he were donating, but it is thrown away at the end of the session (because it contains hep c virus). This is a little gross, but it is a treatment virtually without side effects, and is very low risk. I would do this before risking ip6. This treatment is called phlebotomy, and it is quick, easy and cheap IF it is appropriate for your partner (that is, if he tests high for iron in the first place).

Fourth, inositol hex can help certain conditions, but hurts others. It is considered an "anti-nutrient" because it interferes with the abosorption and utilisation of many minerals that are essential for health, notably calcium, besides the iron we are hoping to affect. When mixed into animal feed young animals grow less rapidly or even fail to thrive. So, it has far ranging consequences. I'd be very careful about going this route.

Finally, if I can ask a question or two. What tx, which meds did your partner take? you said "interferon plus Peg" but peg is a kind of interferon, so I'm confused.

The usual med for RE-treatment in the case of tx "failure" or relapse is consensus interferon (cifn), with ribavirin usually. It would be worthwhile to discuss this medication with your doc.

But the most important question is WHY TREAT? if his reaction to the meds is so severe, why bother? You said "his levels are up" which I'm guessing means his liver enzyme numbers, but this is very indirect evidence for the liver's condition and the person's health.
Or perhaps you mean his viral count? In the case of hep c, viral load or count means even less than do the liver enzyme numbers. Except that we know that extremely high viral counts increase risk of transmission and may mean less chance of tx success. Except for that, the numbers rise and fall with not much regard for how "sick" a person is or will become.

Has your partner had a biopsy? Do you know if his liver is actually threatened with advanced and advancing fibrosis? Or, is he experiencing some severe symptoms seemingly from the hep, such as severe exhaustion, cryoglobulenemia, something?

These would be reason to treat, but "levels" can be all over the map. They can never, in themselves, be much of a reason to do anything at all, although they are useful as part of an overall picture.

So, tell us more, if you would.

and as for the IP 6, I'd save my money.

Oh, and I do agree that interferon has much more serious side effects, some of them long lasting or permanent, than most docs usually describe. I'm not sure what brain damage the doctor is referring to, but thryroid problems and other serious issues definitely occur in enough cases to be worrisome.

Hope this helps.

sean





All times are GMT -7. The time now is 03:20 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!